Alabama, 2017Winter Weather in Alabama, March 11 to 12, 2017
March 11 to 12, 2017 · NWS HUN · 2 events in 2 counties and zones
Light snow fell across far north Alabama along the Tennessee border. Up to one inch was reported in Lauderdale County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow fell across far north Alabama along the Tennessee border. Up to one inch was reported in Lauderdale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 11, 7:10 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 11, 7:10 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
710 PM CST Sat Mar 11 2017
.NEAR TERM...(Tonight)
Issued at 710 PM CST Sat Mar 11 2017
First band of wintry precip/light snow is getting ready to move into
the srn mid TN area out of the nw. Temps across much of mid TN have
lowered into the lower/mid 30s, with light wintry precip being
reported as far wwd as the MS River across E AR/W TN. Intermediate
model guidance seems to support much of the precip becoming more
concentrated across wrn/mid TN over the next few hrs this evening,
before eventually shifting to the s approaching the midnight hr.
Temps across nrn AL are beginning to lower into the upper 30s, and
given the trends already across much of TN, some of the light wintry
mix could begin to work its way into locations n of the TN River a
few hrs earlier than xpcted. Latest model guidance though remains
consistent with this being a quick shot of precip through the late
evening/overnight hrs. So again not xpcting much in the way of any
accumulations outside of srn mid TN leading into NE AL, where up to
an inch of sleet/snow may fall. Forecast will be updated to show a
little quicker transition of wintry precip into the srn mid TN
counties and perhaps areas n of the TN River into the Cumberland
Plateau. Otherwise, no major changes are planned to the forecast or
with the Winter Wx Advisory/Freeze Warning currently in effect.
.SHORT TERM...(Sunday through Sunday Night)
Issued at 242 PM CST Sat Mar 11 2017
Precip and cloud cover quickly exits the area to the east as drier
moves in Sunday morning. Temps on Sunday might start a bit on the
cool side but with sunnier skies temps are forecast to reach into the
upper 40s to lower 50s. So, any snowfall that we do get will likely
melt by the afternoon. Sunday night winds shift back to the south as
another system approaches the area. This should help to keep things a
bit mixed and allow for some warmer air to stream back into the area.
Overnight lows Sunday night will be in the mid to upper 30s.
.LONG TERM...(Monday through Friday)
Issued at 242 PM CST Sat Mar 11 2017
The work week ahead begins with a cold front approaching NW Alabama,
with rainfall overspreading the area through the day. What may begin
as a few sprinkles/light rain by the early morning hours will give
way to moderate rainfall (or perhaps heavy at times) by mid/late
afternoon across the CWFA. Rainfall totals around half an inch or so
are likely, with a few isolated higher amounts possible. The NAM has
a pretty decent handle on the timing, with the GFS faster and the
ECMWF slower. That said, this should translate to the line/area of
showers entering NW AL ~12-15Z, and pushing well east of the area ~6-
12Z in NE AL. As colder air arrives in the wake of the front, a few
flurries may mix in with the light rain/sprinkles mainly in our Ern
counties. No accumulations are expected, but you may see a flake or
two of snow just before sunrise Tuesday morning.
Temperatures Tuesday will only rise into the middle/upper 40s across
much of the region, with a few locations in Srn Middle Tennessee
only seeing the lower 40s for highs thanks to stout CAA. A ridge of
high pressure at the sfc will build Sward into the region in the
wake of the departing upper low to our E. This will help to bring
not only cooler/drier air into the region, but allow for sunshine
Wednesday and Thursday ahead of another approaching system for
Friday with subsidence in place across the region. Temperatures
Thursday morning will be the coldest of the forecast period,
bottoming out in the lower to middle 20s. Winds begin to shift to
become more southerly on Thursday ahead of the aforementioned
approaching system to our W, which will allow highs Thursday
afternoon to reach (or barely even surpass) the 50-degree mark in
many spots. As a result of the southerly winds and increasing
clouds, morning lows Friday will only fall into the lower 30s
E/upper 30s W.
With lingering cold air in place across the area, a few showers may
sneak in before daybreak Friday morning ahead of this next system.
If this occurs, sounding profiles indicate that a few flakes of snow
may mix in (mainly for Franklin/Moore Counties in Srn Middle TN). As
such, this has been formally added from 9-12Z Friday morning in the
grids. No accumulations are expected.
Otherwise, once temperatures warm above freezing, all precipitation
will change over to all liquid, with little in the way of fanfare
noted for the rest of the day. Moderate to heavy rainfall is
possible at times with this clipper system, and perhaps a few
rumbles of thunder (though none has been added this far out in the
forecast just yet). This system will arrive quickly on the heels of
the recently departed system, with models waffling on just how deep
of an upper low eventually evolves to our E. The GFS is more bullish
with the upper low deepening rapidly just to our E, which would
translate to a bit more instability along the front. The ECMWF,
however, has the low deepening, though not as much/quickly, but is
much further E with the system (off the E Coast as opposed to over E
TN and the Virginias). For now, will just trend the forecast wetter
for the Friday/Saturday timeframe next weekend, taking more of a
wait-and-see approach for model guidance over the next few days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 531 PM CST Sat Mar 11 2017
VFR conds prevail for now at both main terminals even with mid level
cloud cover and -ra continuing to stream into the area from the w.
Cigs are xpcted to lower more into the MVFR cat late this evening, as
-ra increases from the n/w. With colder air also quickly streaming
into the area from the n after midnight, a brief wintry mix of pl/sn
is possible for a few hrs during the early morning period. Brief IFR
cigs are possible with some of the pl/sn mix. Conds will then quickly
improve by daybreak Sun, as the wintry precip tapers off to the s and
cloud cover quickly diminishes with prevailing VFR wx and sfc winds
out of the ne near 7-9KT.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory until 7 AM CDT Sunday for ALZ009-010.
TN...Winter Weather Advisory until 7 AM CDT Sunday for TNZ076-096-097.
Freeze Warning from midnight CST tonight to 8 AM CDT Sunday for
TNZ076-096-097.
&&
NEAR TERM...09
SHORT TERM...Stumpf
LONG TERM...12
AVIATION...09
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Mar 11, 2:40 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
240 PM CST Sat Mar 11 2017
ALZ001>010-016-TNZ076-096-097-121145-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
240 PM CST Sat Mar 11 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Rain will begin to mix briefly with sleet this evening and change
over to all snow from north to south after sunset. Although exact
accumulations are still slightly uncertain, the highest amounts,
around a half an inch to one inch, are expected in southern Middle
TN and in the higher elevations in Jackson and Dekalb counties.
Around half an inch is possible in northern Alabama and a light
dusting for areas south of the Tennessee River. Please refer to the
Winter Weather Advisory for additional information on Lincoln, Moore
and Franklin counties in Tennessee and Jackson and Dekalb counties
in Alabama.
A light freeze is also expected tonight for southern middle
Tennessee where temperatures will fall to around 30 degrees, with a
few spots in the upper 20s. A Freeze Warning is in effect for
Lincoln, Moore and Franklin counties in Tennessee.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Widespread freezing conditions are expected Tuesday night and
Wednesday night with lows in the lower to upper 20s.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Winter Weather, Lauderdale
- When
- March 11, 9:00 PM CST to March 12, 2:00 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Light snow accumulations of 0.5-1.0 inch were reported. At 6.6 miles west-southwest of Cloverdale, 1.0 inch was measured.
Winter Weather, Limestone
- When
- March 11, 9:00 PM CST to March 12, 2:00 AM CST
- Where
- Limestone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Light snow accumulations of 0.5-1.0 inch were reported. At 1.6 miles southwest of Elkmont, 0.8 inch was measured.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Tennessee, March 11 to 12, 201726 events
- Winter Weather in North Carolina, March 11 to 12, 201718 events
- Winter Weather in Tennessee, March 11, 201717 events
- Heavy Snow and Winter Weather in Arkansas, March 11, 201713 events
- Dense Fog in California, March 11 to 16, 201712 events
- Flash Flood and Hail in Texas, March 11, 2017$12,000 · 1 in hail · 6 events
- Winter Weather in Arkansas, March 11, 20177 events
- Winter Weather in Georgia, March 11 to 12, 20176 events
- Heavy Rain in Hawaii, March 11 to 12, 20173 events
- Winter Weather in Tennessee, March 11 to 12, 20173 events
- Cold in New York, March 11, 20172 events
- Cold in Vermont, March 11, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679006, 679007.